Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS El Paso, TX

June 12, 2013Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 12, 2013, 5:24 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 5:24 PM MDT (23:24 UTC)
Expired
Jun 12, 2013, 6:30 PM MDT
In force
66 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, Otero County, NM

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:31 PM MDTTSTM WND GST 563 Sw Holloman Afb, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3690 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS54 KEPZ 122324
SVREPZ
NMC013-035-130030-
/O.NEW.KEPZ.SV.W.0039.130612T2324Z-130613T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
524 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  WEST CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 630 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  WHITE SANDS NATIONAL MONUMENT  THIS STORM WAS NEARLY STATIONARY.
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS NATIONAL MONUMENT...
  HOLLOMAN AFB...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3292 10614 3277 10593 3239 10610 3274 10650
TIME...MOT...LOC 2324Z 224DEG 1KT 3273 10609

$$

HEFNER
2 follow-up statements
692 
WWUS54 KEPZ 122356
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
556 PM MDT WED JUN 12 2013

NMC013-035-130030-
/O.CON.KEPZ.SV.W.0039.000000T0000Z-130613T0030Z/
OTERO NM-DONA ANA NM-
556 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN DONA ANA AND WEST CENTRAL OTERO COUNTIES UNTIL 630 PM
MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF WHITE SANDS
NATIONAL MONUMENT  MOVEMENT WAS NEARLY STATIONARY. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

IN ADDITION...HOLLOMAN AFB REPORTED A PEAK WIND OF 46 MPH AT 528 PM 
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS NATIONAL MONUMENT...
  HOLLOMAN AFB...
  BOLES ACRES...

LAT...LON 3292 10614 3277 10593 3239 10610 3274 10650
TIME...MOT...LOC 2355Z 224DEG 1KT 3274 10608

$$

HEFNER
790 
WWUS54 KEPZ 130018
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
618 PM MDT WED JUN 12 2013

NMC013-035-130027-
/O.CAN.KEPZ.SV.W.0039.000000T0000Z-130613T0030Z/
OTERO NM-DONA ANA NM-
618 PM MDT WED JUN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN DONA ANA
AND WEST CENTRAL OTERO COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. GUSTY WINDS ARE 
STILL POSSIBLE IN THIS AREA.

LAT...LON 3292 10614 3277 10593 3239 10610 3274 10650
TIME...MOT...LOC 0017Z 224DEG 1KT 3274 10608

$$

HEFNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:40 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 2:40 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT WED JUN 12 2013

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL KEEP CONDITIONS HOT AND MOSTLY
DRY FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY
EVENING. THE HIGH PRESSURE WILL SHIFT EAST OVERNIGHT AND ALLOW
SLIGHTLY COOLER TEMPERATURES AND MORE MOISTURE BACK INTO THE
REGION. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY. BETTER CHANCES FOR RAINFALL WILL BE
EAST OF THE RIO GRANDE. HOT AND MOSTLY DRY CONDITIONS WILL RETURN
TO THE AREA SUNDAY AS HIGH PRESSURE RE-BUILDS OVER THE REGION.
ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER
OF THE WEEK. AFTERNOON TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL WITH LOWER 100'S EXPECTED FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...
HOT AND MOSTLY DRY CONDITIONS WILL CONTINUE FOR THE REST OF THIS
AFTERNOON AND EARLY EVENING WITH LOWLAND TEMPERATURES REACHING THE
LOWER 100'S. ISOLATED THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS
WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS WITH LIGHT AND
SPOTTY RAIN AMOUNTS AND DRY LIGHTNING POSSIBLE. SMOKE FROM THE
SILVER FIRE NEAR HILLSBORO MAY SETTLE DOWN INTO BOTH THE MIMBRES
AND RIO GRANDE VALLEYS OF GRANT AND SIERRA COUNTIES DUE TO
MOUNTAIN BASED DRAINAGE WINDS BY EARLY MORNING.

HIGH PRESSURE ALOFT THAT HAS MAINTAINED THIS HOT WEATHER PATTERN
WILL DRIFT MORE TO THE EAST OVERNIGHT IN RESPONSE TO A WESTWARD
MOVING UPPER LOW...THAT IS APPROACHING THE AREA FROM THE EAST.
AS A RESULT...A LOWER LEVEL EAST TO SOUTHEAST FLOW WILL INCREASE
AND BRING MORE MOISTURE TO THE REGION. THE INCREASED MOISTURE WILL
BE ABLE TO FUEL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
STARTING THURSDAY AFTERNOON. THUNDERSTORM COVERAGE ON THURSDAY
WILL BE MAINLY LIMITED TO THE MOUNTAINS OF THE SAC AND GILA
REGIONS AND LOWLAND AREAS EAST OF THE RIO GRANDE IN THE AFTERNOON
AND EVENING. SOME OF THE RAINFALL MAY BE MORE MODERATE IN
INTENSITY...ESPECIALLY EAST OF EL PASO. ONE MODEL DOES INDICATE A
MORE WIDESPREAD PATTERN FOR THURSDAY AFTERNOON AND EVENING WHILE
OTHER MODELS ARE MORE PESSIMISTIC ON RAIN CHANCES AND COVERAGES.

COVERAGE MAY BE MORE WIDE SPREAD ON FRIDAY AS THE UPPER LOW TO
OUR SOUTHEAST BEGINS TO TRACK NORTHWARD ON A PATH THAT WILL TAKE
IT EAST OF THE AREA. MODELS ARE SIMILAR ON TRACK OF THE SYSTEM BUT
DIFFER ON AMOUNT OF AVAILABLE MOISTURE AND THUNDERSTORM FREQUENCY
OVER OUR AREA. FOR NOW WILL KEEP THUNDERSTORMS GENERALLY IN THE
SLIGHT CATEGORY FOR MOST LOCATIONS WITH A CHANCE OF THUNDERSTORMS
FOR OTERO AND HUDSPETH COUNTIES. HIGHER PRECIPITABLE WATER VALUES
ARE INDICATIVE OF A POTENTIAL FOR MORE MODERATE RAIN CHANCES.
HAIL THREAT MAY BE LESS OF PROBLEM BUT STRONG OUTFLOW WINDS REMAIN
AN ISSUE WITH THESE STORMS. THE INCREASED MOISTURE AND CLOUDS WILL
KEEP TEMPERATURES DOWN SOMEWHAT WITH MIDDLE 90S EXPECTED ACROSS
THE LOWLANDS. RAIN CHANCES WILL BEGIN TO DIMINISH OUT WEST ON
SATURDAY AS MOISTURE BEGINS TO RETREAT EASTWARD. THERE WILL STILL
BE CHANCE OF THUNDERSTORMS FOR EAST AREAS THROUGH SATURDAY NIGHT.

THE HIGH PRESSURE RIDGE WILL REBUILD OVER THE AREA BY SUNDAY WITH
A RETURN TO HOT CONDITIONS EXPECTED. LOWER 100'S ARE EXPECTED
ACROSS THE LOWLANDS FOR MUCH OF NEXT WEEK. THE PATTERN CHANGE WILL
NOT FLUSH OUT MOISTURE RIGHT AWAY...SO ENOUGH RESIDUAL MOISTURE
WILL REMAIN TO FUEL THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS...FOR MAINLY THE MOUNTAIN ZONES. RAIN AMOUNTS WILL
BE GENERALLY LIGHT AND SPOTTY. THIS PATTERN IS LIKELY TO STICK
AROUND FOR AT EAST THE FIRST PART OF NEXT WEEK. IT IS POSSIBLE
SUBSEQUENT MODEL RUNS MAY ENHANCE A SOUTHWEST FLOW OVER THE AREA
WHICH WOULD ONLY MAKE CONDITIONS EVEN DRYER WHILE KEEPING
TEMPERATURES THE SAME.

&&

.AVIATION...VALID 13/00Z-14/00Z.
VFR CONDITIONS WITH SKIES SKC-FEW100 WILL PREVAIL THROUGH THIS
AFTERNOON EXCEPT FOR ISOLATED CB/TSRA ALONG THE EAST SLOPES OF THE
SACRAMENTO MOUNTAINS. INCREASING SOUTHEASTERLY FLOW AND AN
APPROACHING INVERTED TROUGH OVER NORTHEASTERN MEXICO WILL RESULT IN
INCREASING CONVECTION THURSDAY AND ESPECIALLY FRIDAY AFTERNOONS.
THUNDERSTORMS WILL MAINLY BE EAST OF THE RIO GRANDE THURSDAY
AFTERNOON AND WILL FAVOR THE HIGHER TERRAIN OF OTERO AND HUDSPETH
COUNTIES... BUT ISOLATED THUNDERSTORMS WILL MOVE INTO THE LOWLANDS
WITH THE POTENTIAL FOR GUSTY WINDS.

SMOKE PLUME ASSOCIATED WITH THE SILVER FIRE BETWEEN KSVC AND KTCS
MOSTLY DRIFTING TO THE NNW THIS AFTERNOON. SMOKE WILL DRAIN DOWN
INTO THE MIMBRES AND PERCHA CREEK VALLEYS OVERNIGHT INTO EARLY
TOMORROW MORNING CAUSING REDUCED VISIBILITIES IN THOSE AREAS.

&&

.FIRE WEATHER...
LOW LEVEL SOUTHEAST FLOW AND AN APPROACHING INVERTED TROUGH WILL
BRING SOME INCREASE IN MOISTURE AND DECREASE IN TEMPERATURE TO
THE REGION OVER THE NEXT COUPLE OF DAYS. THUNDERSTORMS WILL
INCREASE IN COVERAGE THURSDAY...MAINLY EAST OF THE RIO GRANDE AND
IN THE HIGHER ELEVATIONS. THE GILA REGION...INCLUDING THE BLACK
RANGE...WILL SEE ISOLATED AND DRIER THUNDERSTORMS THURSDAY.

FRIDAY WILL BE THE MORE ACTIVE DAY THUNDERSTORM-WISE BUT WITH THE
BULK OF THE MOISTURE STAYING EAST OF THE RIO GRANDE...STORMS OVER
THE GILA WILL TEND TO BE DRY OR "MIXED" ... PRODUCING LIGHTNING
BUT WITH RELATIVELY LOW PRECIP AMOUNTS.

THE UPPER RIDGE WILL BUILD BACK IN FOR THE WEEKEND AND MUCH OF
NEXT WEEK. HOT WEATHER WILL RETURN AND THUNDERSTORMS WILL AGAIN
MOSTLY BE LIMITED TO THE HIGHER TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  97  76  95  75 /   0  10  20  20  20
SIERRA BLANCA           67  93  68  92  70 /   0  20  30  30  30
LAS CRUCES              68  98  67  94  65 /   0  10  10  10  10
ALAMOGORDO              68  99  69  93  69 /   0  10  10  20  20
CLOUDCROFT              52  76  55  74  52 /  10  20  20  40  30
TRUTH OR CONSEQUENCES   70  99  68  95  69 /   0  10  10  10  10
SILVER CITY             62  95  60  91  59 /  10  10  20  20  20
DEMING                  64  99  63  96  62 /   0  10  10  10  10
LORDSBURG               64  98  63  95  63 /   0  10  10  10  10
WEST EL PASO METRO      75  97  76  95  75 /   0  10  20  20  20
DELL CITY               68  95  66  92  64 /   0  10  20  30  30
FORT HANCOCK            69  97  73  97  73 /   0  10  20  30  30
LOMA LINDA              68  88  69  89  67 /   0  10  20  30  30
FABENS                  74  96  75  96  71 /   0  10  20  20  20
SANTA TERESA            71  98  70  94  67 /   0  10  20  10  10
WHITE SANDS HQ          75  96  77  93  75 /   0  10  10  20  20
JORNADA RANGE           64  97  59  93  58 /   0  10  10  10  10
HATCH                   68  95  68  91  68 /   0  10  10  10  10
COLUMBUS                67  98  67  95  68 /   0  10  10  10  10
OROGRANDE               70  98  69  95  67 /   0  10  20  20  20
MAYHILL                 58  82  60  80  58 /  10  20  20  40  30
MESCALERO               55  83  55  83  52 /  10  20  20  30  30
TIMBERON                55  81  55  79  53 /  10  20  20  30  30
WINSTON                 60  89  56  87  55 /  10  10  10  20  20
HILLSBORO               66  93  64  91  64 /  10  10  10  10  10
SPACEPORT               66  97  63  93  67 /   0  10  10  10  10
LAKE ROBERTS            59  93  57  88  55 /  10  10  20  20  20
HURLEY                  65  93  64  91  63 /  10  10  20  10  10
CLIFF                   62 100  58  97  55 /   0  10  10  10  10
MULE CREEK              57  95  47  94  45 /   0  10  10  10  10
FAYWOOD                 65  92  64  91  63 /  10  10  20  10  10
ANIMAS                  64 100  63  96  63 /   0  10  10  10  10
HACHITA                 62  97  60  96  62 /   0  10  10  10  10
ANTELOPE WELLS          64  96  62  96  63 /   0  10  10  10  10
CLOVERDALE              62  94  60  91  61 /   0  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Jun 12, 11:13 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1113 AM MDT WED JUN 12 2013

NMZ401>417-TXZ418>424-131715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1113 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AREA OF HIGH PRESSURE OVER THE AREA WILL MAINTAIN HOT
AND DRY CONDITIONS ACROSS THE AREA THIS AFTERNOON. ISOLATED
THUNDERSTORMS MAY DEVELOP OVER THE SACRAMENTO MOUNTAINS AND IN THE
GILA REGION THIS AFTERNOON AND EARLY EVENING. THESE STORMS WILL
NOT PRODUCE VERY MUCH RAINFALL WITH ONLY SPOTTY LIGHT AMOUNTS
EXPECTED. THESE STORMS WILL ALSO PRODUCE GUSTY WINDS. SMOKE FROM
THE SILVER FIRE MAY SETTLE DOWN INTO VALLEYS AND COMMUNITIES NEAR
THE FIRE BY THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL INCREASE ACROSS THE AREA FROM EAST TO WEST ON
THURSDAY AND FRIDAY. THIS WILL RESULT IN ISOLATED LOWLAND AND
SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS BOTH DAYS. THE
INCREASED MOISTURE WILL RESULT IN SLIGHTLY COOLER TEMPERATURES
THROUGH SATURDAY. HOT AND MOSTLY DRY CONDITIONS WILL RETURN TO THE
AREA ON SUNDAY AND WILL PERSIST THROUGH MOST OF NEXT WEEK WITH
LOWER 100'S EXPECTED FOR THE LOWLANDS. RESIDUAL MOISTURE WILL HELP
FUEL ISOLATED MOUNTAIN THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT REPORTS OF
SIGNIFICANT WEATHER ARE ALWAYS WELCOME.

LUNDEEN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.